LOCAL anesthetics, when injected intravascularly, result in serious cardiac complications. We report the first clinical case in which cardiovascular collapse occurred after intravenous administration of levobupivacaine (125 mg).
A 63-yr-old, 77-kg man with localized prostate cancer but no other medical history presented for brachytherapy. The patient was premedicated with 10 mg oral diazepam and 1 g oral paracetamol 60 min before anesthesia. At the time of arrival in the operating room, saline infusion was started, and the monitors were connected: five-lead electrocardiogram, end-tidal carbon dioxide, end-tidal sevoflurane concentration, noninvasive arterial blood pressure, pulse oximetry, Entropy index (GE Health Care Finland, Helsinki, Finland), and peripheral nerve stimulator. For prophylaxis, infusion of 200 mg ciprofloxacin (100 ml) was started 5 min before the induction of anesthesia. General anesthesia was induced with thiopental (425 mg), fentanyl (0.1 mg), and rocuronium (50 mg). Tracheal intubation was performed, and controlled ventilation was started (40% oxygen in air with 1.1–1.7% sevoflurane). The patient’s arterial blood pressure and heart rate were 152/95 mmHg and 75 beats/min, respectively, initially, and 125/85 mmHg and 70 beats/min 5 min after induction. Ten minutes after induction (15 min after the initiation of antibiotic infusion), arterial blood pressure was 85/60 mmHg, heart rate was 60 beats/min, and end-tidal carbon dioxide was 32 mmHg. To increase arterial blood pressure, the patient was given 1 mg intravenous etilefrine. Five minutes later, when the infusion of the prescribed antibiotic dose (100 ml) was completed (during the past 20 min), it was noticed that the administered infusion was not antibiotic but 125 mg levobupivacaine (Chirocain®; Abbot, Espoo, Finland). The levobupivacaine, which was intended for epidural infusion, was packed in a similar 100-ml plastic infusion bag as the antibiotic. At the same time, arterial blood pressure was not measurable noninvasively, and there was no pulse in the left radial artery. Electrocardiogram showed a heart rate of 55 beats/min, and there were no changes in ST level or rhythm. There were no changes in the Entropy indexes or end-tidal carbon dioxide (32 mmHg), either. The patient was immediately given 0.2 mg intravenous epinephrine, and his arterial blood pressure increased to 85/65 mmHg. His left radial artery was cannulated, blood gas analysis was performed, and the oxygen fraction in the ventilator was increased to 100%. His blood gas values were as follows: pH, 7.37; partial pressure of carbon dioxide, 45 mmHg; base excess, −0.9 mmHg; partial pressure of oxygen, 187 mmHg. Seven minutes later, arterial blood pressure decreased again, to 62/45 mmHg, and 0.1 mg epinephrine was given intravenously. Arterial blood pressure then increased to 95/55 mmHg, and the infusion of norepinephrine was started. Norepinephrine was infused during the first 5 min at a dose of 0.17 μg · kg−1·min−1and thereafter at 0.09 μg · kg−1·min−1over the next 70 min until the end of anesthesia. When systolic blood pressure stabilized at the level of 95–100 mmHg after starting the norepinephrine infusion, the surgical procedure was performed. During this period, there were numerous extra supraventricular beats, multiple transitory changes in ST levels, and short periods of nodal rhythm. After the operation, the patient awakened normally, and he was kept in the recovery room overnight for monitoring. There were no changes in his postoperative electrocardiogram, and his glucose, electrolyte, and troponin plasma concentrations were normal. The arterial levobupivacaine concentrations were 1.74 mg/l at 40 min (after starting the infusion of levobupivacaine), 0.81 mg/l at 100 min, and 0.60 mg/l at 160 min. The patient had no sequelae, and he was informed about the accidental infusion. A thorough investigation was performed in the department to find out how this accident had been possible and how a similar instance could be prevented in the future. The pharmaceutical company (Abbot) was also informed of the fact that their epidural 0.125% levobupivacaine (100 ml) was packaged similarly to some intravenous antibiotics.
Levobupivacaine, which is a pure S (−)-enantiomer, was developed to improve the safety profile of racemic bupivacaine.1–3There are several case reports of convulsions after peripheral nerve blockade with a total dose of 142–150 mg levobupivacaine, but no cardiovascular complications have been reported.4–8All of the patients in these reports had toxic central nervous system symptoms immediately after the peripheral nerve blockade, but it is not clear how large a percentage of the total injected dose was intravascular. In one of these cases, in which the total dose of levobupivacaine was 142 mg, the venous serum concentrations were 2.7 and 1.1 mg/l at 14 and 120 min after the cessation of the intended epidural injection, respectively.4The patient had transient central nervous system agitation but no arrhythmias or other severe cardiovascular disorders.4In our case, the concentration of levobupivacaine was 1.74 mg/l at 40 min after the start of the infusion of 125 mg levobupivacaine (20 min after the total dose had been infused). In studies of healthy volunteers, levobupivacaine was infused at a dose of 10 mg/min until central nervous system symptoms occurred or when a total dose of 150 mg had been given.9,10In these studies, the first central nervous system symptoms occurred after a mean dose of 36.9–56.1 mg, and the maximum mean concentration was 1.93 mg/l.9These patients had no change in cardiac values,5or only their systolic and diastolic pressures and pulse rate increased.9In our case (infusion 6.2 mg/min), the patient had been anesthetized with diazepam, thiopental, and sevoflurane, and he was given rocuronium, which probably prevented convulsions. In this case, where cardiovascular collapse occurred after the infusion of intravenous levobupivacaine, simultaneous induction of general anesthesia probably had some depressive effects on cardiovascular function. Because arterial blood pressure was very low but heart rate and end-tidal partial pressure of carbon dioxide tension were normal and there was no metabolic acidosis, the intravenous levobupivacaine possibly caused more vasodilatation than direct cardiac depression.
Levobupivacaine has been given during general anesthesia to induce caudal11–13and ilioinguinal–iliohypogastric nerve block in children.14In one of those studies, the patients received a total levobupivacaine dose of 2 mg/kg for an ilioinguinal–iliohypogastric nerve block.14Although maximum total plasma concentrations more than 2 mg/l were achieved in 40% of the patients, no adverse effects were detected.14The time to the maximum measured concentration was 28 ± 16 min. The doses and mean plasma concentrations of levobupivacaine in that study were close to those of our adult patient, who had cardiovascular collapse. Accordingly, one could debate the width of the safety margins for the practice of inducing nerve blockade with levobupivacaine by giving 2 mg/kg to anesthetized children, although no adverse effects have been reported so far.12–14In our case, although the administered dose of intravenous levobupivacaine induced cardiovascular collapse, it was possible to restore circulation with moderate doses of epinephrine and norepinephrine without any sequelae. However, levobupivacaine is a potent drug, and a strict policy is needed to avoid intravenous administration.